Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Brownsville, TX

April 3, 2004Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 3, 2004, 6:37 PM CST for Hidalgo County, Starr County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 6:37 PM CST (00:37 UTC)
Expired
Apr 3, 2004, 7:15 PM CST
In force
38 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 128 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS54 KBRO 040037
SVRBRO
TXC215-427-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
636 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HIDALGO COUNTY 
  SOUTHERN STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 715 PM CST

* AT 636 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SULLIVAN CITY...OR 17 MILES EAST OF 
  RIO GRANDE CITY...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARCIASVILLE BY 645 PM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2621 9865 2625 9846 2652 9852 2648 9881

$$

MARTIN/PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:00 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST SAT APR 3 2004

.SHORT TERM...A SOUTHWESTERLY FLOW OF AIR WILL CONTINUE IN THE UPPER
LEVELS FOR THE NEXT FEW DAYS CAUSING MINOR IMPULSES TO MOVE ACROSS
DEEP SOUTH TEXAS THROUGH WEDNESDAY.  A WEAK COLD FRONT WILL APPROACH
DEEP SOUTH TEXAS MONDAY AND TUESDAY CAUSING SHOWERS AND
THUNDERSTORMS TO INCREASE.  TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF YEAR DUE TO SOME CLOUD COVER.  WINDS WILL BE FROM THE
SOUTHEAST THROUGH THE MIDDLE OF NEXT WEEK.
&&

.LONG TERM...A HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA TOWARD
THE END OF NEXT WEEK DECREASING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS.  A DRY AND STABLE AIRMASS WILL DOMINATE THE AREA
THROUGH NEXT WEEKEND.  TEMPERATURES WILL BE ABOVE NORMAL FOR THIS
TIME OF YEAR DUE MOSTLY TO SUNNY SKIES DURING THE DAYTIME HOURS.
WINDS WILL BE LIGHT OUT OF THE EAST FOR THE END OF NEXT WEEK.
&&

.MARINE...AT 1PM BUOY020 REPORTED NORTHEAST WINDS AT 8KTS AND SEAS 3
FEET. EAST WINDS WILL REMAIN THROUGH THE DAY AS HIGH PRESSURE TO THE
NORTH INTERACTS WITH LOW PRESSURE TO THE SOUTH. A COUPLE OUTFLOW
BOUNDARIES CROSSING THE COASTAL WATERS HAVE BRIEFLY SPARKED A COUPLE
SHOWERS EARLIER TODAY. THIS SHOULD CONTINUE UNTIL AROUND SUNSET. A
GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS DEVELOPS LATER SUNDAY
AS A FRONTAL BOUNDARY PUSHES INTO SOUTH TEXAS AND BETTER UPPER LEVEL
DYNAMICS ROTATE IN FROM THE SOUTHWEST. SOME OF THESE THUNDERSTORMS
MAY GET STRONG SO MARINERS SHOULD KEEP APPRISED OF THE LATEST
UPDATES TOMORROW.
&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS BEING SPARKED ALONG OLD
OUTFLOW BOUNDARIES WILL DRIFT NEAR LOCAL AIRPORTS MAINLY DURING THE
DAYTIME HOURS. THESE SHOWERS WILL HAVE BRIEF HEAVY RAINS AND
VARIABLE WINDS GUSTS. LOW CIGS WILL REMAIN OVERNIGHT INTO TOMORROW
MORNING. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TOMORROW.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 78 68 78 69/ 00 10 00 20 10
BROWNSVILLE         68 80 67 80 68/ 00 20 00 30 20
HARLINGEN           65 82 64 82 65/ 00 20 00 30 20
MCALLEN             65 84 65 84 65/ 10 30 00 40 30
RIO GRANDE CITY     63 84 62 84 63/ 10 30 00 40 30
SOUTH PADRE ISLAND  70 77 69 77 70/ 00 10 00 20 10
&&

SYNOPTIC/GRIDS...65
MARINE/AVIATION...64
MESO..............MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 3, 6:00 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CST SAT APR 3 2004

TXZ248>257-041100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS REMAIN IN THE EXTENDED FORECAST. THE
CHANCES WILL BE GREATEST IN THE WEST FROM MONDAY THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:45 PM CSTFlash Flood WarningBROStarr3 hr
Apr 3, 7:57 PM CSTSevere Thunderstorm WarningBROStarr48 min
Apr 4, 3:55 PM CDTSevere Thunderstorm WarningBROJim Hogg50 min
Apr 4, 4:40 PM CDTFlash Flood WarningBROJim Hogg110 min
Apr 4, 5:02 PM CDTSevere Thunderstorm WarningBROJim Hogg43 min
Apr 4, 5:54 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg51 min
Apr 4, 6:06 PM CDTTornado WarningBROBrooks, Jim Hogg39 min
Apr 4, 6:37 PM CDTTornado WarningBROBrooks53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.